Hail, Cheyenne
- When
- August 4, 2:38 PM MST
- Where
- Cheyenne County, 0.86 mi NE of Sidney
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.160, -102.970
A strong thunderstorm moved across Sidney producing hail measured up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A strong thunderstorm moved across Sidney producing hail measured up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 4, 1:52 PM MST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 252 PM MDT Sat Aug 4 2018 .SHORT TERM...(This evening through Monday) Issued at 250 PM MDT Sat Aug 4 2018 Current KCYS radar loop shows scattered showers and thunderstorms across far southeast Wyoming but more isolated in coverage further west and east along I-80. The leading edge of a strong upper level jet for this time of the year is beginning to push into Wyoming, so expect coverage of thunderstorms and showers to increase through late this afternoon and into this evening. Can not rule out a few stronger thunderstorms, even though the current meso- analysis shows less than impressive CAPE values across the area. The most favorable area should be across extreme eastern Wyoming and western Nebraska through this evening. Thunderstorm and showers will likely linger through tonight as models show very good upper level diffluence due to jet dynamics aloft and remnant instability as a surface boundary will slowly drift southward across the area. Kept POP between 20 to 40 percent across most of the area, but believe these may be too low given recent high res model trends through tonight, which show a high-scattered to numerous coverage of showers with some thunder across the area. Agree with the previous shift that our nocturnal convection tonight and early Sunday will result in a tricky forecast for Sunday, mainly in regards to strong to severe thunderstorms Sunday afternoon. Current models are not showing much of a chance for clearing Sunday morning, with the NAM and ECMWF showing mostly rain showers through the day, especially across southeast Wyoming and ample cloud cover pretty much everywhere. However, if any clearing does occur, there will be good chance for strong to severe thunderstorms across the region. Continued to increase POP along and east of the Laramie Range Sunday afternoon and evening. Will not mention the potential for hail or stronger storms at this time. For Monday, surface cool front will likely be near the Front Range with stable cooler air across most of the eastern plains. However, models show strong surface convergence along the Laramie Range, near the boundary, through much of the day. Kept POP between 20 to 40 percent along the Laramie Range and across the adjacent valleys and high plains through Monday afternoon. Expect most shower activity, but can not rule out a few thunderstorms in the afternoon. Highs will be noticeably cooler, with readings in the mid to upper 70s across most of the region. .LONG TERM...(Tuesday - Friday) Issued at 249 AM MDT Sat Aug 4 2018 Upper-level ridging will gradually build into the area through the extended forecast period. Warmer and drier weather will prevail w/ minimal chances for precipitation, except earlier in the week with lingering northwest flow on the edge of the ridge. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1212 PM MDT Sat Aug 4 2018 VFR expected to prevail across SE Wyoming and western Nebraska Airports next several hours but we are seeing some initial buildups along and north of I-80 across SE Wyoming at this hour. Convective Allowing Models still suggest bulk of scattered afternoon thunderstorm activity will be in this area, with a general east to east-northeasterly storm motion once they get going. We put a vicinity thunderstorm mention in for all airports except Chadron for this afternoon and early evening, especially Laramie east to Cheyenne, Scottsbluff and Sidney. && .FIRE WEATHER... Issued at 214 PM MDT Sat Aug 4 2018 Red Flag Warning for western and northern Carbon county looks good this afternoon and into this evening with current relative humidities around 15 percent and westerly winds gusting between 30 to 40 mph. Gusty and erratic winds will also be possible near thunderstorms through this evening. Relative humidities have trended higher for Sunday across Carbon county, so do not expect Red Flag conditions to be met Sunday afternoon, especially with a good chance for wetting rainfall tonight and early Sunday morning. Lighter surface winds are expected early next week, so Fire Weather concerns will be lower Monday and Tuesday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning until 8 PM MDT this evening for WYZ303-304. NE...None. && SHORT TERM...TJT LONG TERM...CLH AVIATION...JG FIRE WEATHER...TJT
Hazardous Weather Outlook National Weather Service Cheyenne WY 616 AM MDT Sat Aug 4 2018 WYZ104-109>111-051230- Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- 616 AM MDT Sat Aug 4 2018 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT A Red Flag Warning is in effect this afternoon and early evening for western Carbon county. Warm, dry and breezy conditions will create dangerous fire weather conditions. Any fires that develop could spread quickly. Scattered showers and thunderstorms are expected this afternoon and tonight. Severe weather is not expected. However, a few storms may produce gusty winds. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered showers and thunderstorms will develop again on Sunday across portions of southeast Wyoming. Some storms could be strong, with small hail and gusty winds the primary hazards. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-112>119- 051230- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 616 AM MDT Sat Aug 4 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected this afternoon and tonight across southeast Wyoming and the western Nebraska Panhandle. Severe weather is not expected. However, a few strong storms are possible with small hail and gusty winds the primary hazards. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered showers and thunderstorms will develop again on Sunday across southeast Wyoming and the western Nebraska Panhandle. Severe weather is not expected. However, a few strong storms are possible with small hail and gusty winds the primary hazards. .Spotter information statement... Spotter activation will not be needed.
The Cheyenne radar (KCYS), 154 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786069.